The early phase of MPA exposure has rarely been investigated after solid organ transplantation, especially in heart transplantation patients. We evaluated the association between exposure to mycophenolic acid (MPA), a main metabolite of mycophenolate mofetil (MMF), and clinical events within 3 months after heart transplantation. Trough (C0) and area under the curve (AUC)0 levels of MPA and its metabolite, mycophenolic acid glucuronide (MPAG), were determined using high-performance liquid chromatography. Corresponding clinical endpoints included acute rejection or MMF-related adverse events (gastrointestinal symptoms, leucopenia, and anemia). AUC measurements (n=77) were collected from 21 patients. Dose-normalized C0 and AUC0-1 levels were used to evaluate the association between MPA or MPAG exposure and MMF-related adverse events. No acute rejection or mortality occurred during the follow-up period. Twelve patients (57%) developed 13 MMF-related adverse events. The MMF dose was tapered from 2.50 g/day on D1 to 1.55±0.54 g/day on D90. Significantly higher levels of dose-normalized MPA C0 and AUC h were associated with the events than with the absence of the events (C: 1.04±0.42 vs. 0.84±0.85 μg/mL/g [p=0.047]; AUC0-: 20.37±3.21 vs. 14.97±1.13 μg × h/mL/g; [p=0.038]). Dose-normalized MPA exposure may protect against MMF toxicity in the early stage after heart transplantation. The MMF dose can be decreased to near 1.5 g/day 3 months post-transplantation without jeopardizing patient safety; a well-planned, tapered MMF regimen should also be considered.
All Science Journal Classification (ASJC) codes